Utah, 2023

Flood in Utah, August 17, 2023

August 17, 2023 · NWS GJT · 1 event in 1 county or zone

As the ridge of high pressure moved into a more favorable position near the Southern Plains, eastern Utah was able to access the deeper monsoon moisture. This led to increased coverage of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

As the ridge of high pressure moved into a more favorable position near the Southern Plains, eastern Utah was able to access the deeper monsoon moisture. This led to increased coverage of showers and thunderstorms. Storms were slow moving and produced heavy rain which led to some flooding in portions of Grand County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 17, 2:51 PM MST, 24 minutes earlier.

Area forecast discussion, Aug 17, 2:51 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
351 PM MDT Thu Aug 17 2023

.SHORT TERM...(Tonight through Friday night)
Issued at 351 PM MDT Thu Aug 17 2023

Moisture levels remained anomalously high across the forecast area
today. Dew points were running in the mid 40s to lower 50s across
the region and the 12Z/GJT sounding held 0.96" precipitable water
(PW). High pressure continued to dominate the southern Plains
while a quasi-stationary closed low was spinning over the eastern
Pacific off the southern California coast. With few clouds to
limit solar insolation this morning, surface warming resulted in
thunderstorm formation over the Abajo mountains by 1730Z. Since
then, storms continued to develop over the La Sal and San Juan
Mountains, the eastern Tavaputs and Roan Plateaus, the Flat Tops
and portions of the central Colorado mountains. Unlike yesterday
at this time, today's storms were moving northward as the axis of
high pressure ridge over the area shifted east over the past 24
hours. Slow storm movement combined with deep moisture raises the
threat for excessive rainfall and the potential for localized
flash flooding.

Models indicated a weak short wave trough will push across
northeast Utah and northwest Colorado this evening which is likely
to keep shower/thunderstorm activity going well into the evening.
Otherwise, diurnal cooling will bring a slow diminishment of moist
convection during the night though isolated showers may linger
through sunrise Friday.

Southerly flow aloft increases a bit on Friday as the eastern
Pacific low moves toward the coast sharpening the pressure
gradient overhead. Meanwhile, PW levels will remain high with
values in the 1 to 1.2" range for much of the area which is close
to 150% of normal. As mentioned in the previous discussion, jet
divergence will add dynamic lift to diurnally driven instability
which should enhance storm coverage and intensity. Though storm
motion should increase slightly compared to today, the potential
for excessive rainfall and localized flooding will continue.

Increased clouds and showers are expected to bring slightly
cooler temperatures tonight through Friday morning, though
readings will continue to run just a little above normal.

.LONG TERM...(Saturday through Thursday)
Issued at 351 PM MDT Thu Aug 17 2023

Saturday's forecast and beyond will be keeping an eye to Hilary and
its impact on moisture volume here on the West Slope. Presently,
deterministic models are keeping the richest moisture too far west
for our benefit. However, a bit of recycled moisture will likely get
tapped for some afternoon convection on Saturday, mostly on terrain
and short lived beyond sunset. A few rich PWATS are showing up in
ensemble forecasts over northwest CO on Saturday afternoon, this
could make for a few stronger showers there. A formidable high
pressure center baking the Plains pushes back westward enough to cut
things off on Sunday and likely allow those summer temperatures to
return. Mountain areas under the stronger high pressure will see
temperatures climb 5-10 degrees above August averages Sunday and
Monday. Meanwhile desert valleys will still be 5 degrees above
average for the weekend and starting the work week.

Height falls from Hilary making its way ashore out west will shift
some moisture east enough for a stray shower or two along the Divide
and on the San Juans Tuesday. This will begin another uptick for
monsoonal moisture. Wednesday and Thursday both look active with
afternoon convection. As previously discussed here, some attention
to an easterly wave will be addressed in coming packages thanks to
the potential for a strong push of moisture. Models seem to be
struggling with the next wave coming ashore out west and the impacts
on CONUS pressure heights. Suffice to say, the persistent high
pressure pattern we've endured over the last several weeks will
continue to deliver warm conditions under sunny skies, punctuated
with a few cool spots under storm activity. Recyclable moisture is
not under threat from an extended dry spell either. So, stray
afternoon convection will stick around in the extended period, even
without a good monsoonal push.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1141 AM MDT Thu Aug 17 2023

Showers and thunderstorms will fire on terrain mostly south of
I-70 this afternoon. Gusty winds, small hail, and heavy downpours
can be expected with these storms. Winds will remain terrain
driven outside of storms. Storms will remain anchored to their
source terrain with a few drifting out over valleys and
diminishing quickly. Convection is expected to taper by midnight
with a few clouds hanging around the overnight hours and VFR
conditions returning by daybreak.

&&

.HYDROLOGY...
Issued at 351 PM MDT Thu Aug 17 2023

A stream of subtropical moisture will continue to move northward
across the region through the end of the week. Elevated moisture
levels combined with slow storm movement pose a threat for
localized excessive rainfall each afternoon/evening through
Friday. Areas with unstable soils in steep terrain, or where soils
are already saturated from rain earlier in the week are at
greatest risk.

Models have evolved since earlier in the week, with the consensus
now indicating that the subtropical moisture plume will shift west
of the area as high pressure expands westward this weekend.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...NL
LONG TERM...LTB
AVIATION...LTB
HYDROLOGY...NL/TGJT
Hazardous weather outlook, Aug 17, 2:17 AM MST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
317 AM MDT Thu Aug 17 2023

COZ001>014-017>023-UTZ022>025-027>029-180930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
317 AM MDT Thu Aug 17 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Moisture will spread further northward as the flow shifts to the
south. This will result in scattered to numerous showers and
thunderstorms this afternoon and evening with potential for heavy
rain and localized flash flooding in the stronger storms. Central
and southern areas will be favored.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Deep moisture will increase through Friday with a disturbance
resulting in convection continuing through late Friday night.
Potential exists for stronger storms capable of heavy rain,
localized flash flooding, strong gusty winds and small hail.

A drying trend is possible for the weekend as high pressure
expands westward, shifting the moisture plume to the west. This
will result in a downturn in storm activity this weekend before
moisture returns early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Grand

When
August 17, 3:15 PM MST to 3:45 PM MST
Where
Grand County, 0.56 mi S of Moab to 0.71 mi S of Moab
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.572, -109.549

Heavy rain from thunderstorms over the Mill Creek drainage resulted in a spillover on Powerhouse Dam in Grand County. Radar estimated 0.80 to 1.10 inches of rain fell over the North Fork Mill Creek drainage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113842.